Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 25, NWS Flagstaff, AZ

May 24, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 24, 2017, 4:21 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 25, 2017, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 4:21 AM MST (11:21 UTC)
In effect from
May 25, 2017, 11:00 AM MST
Expired
May 25, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3742 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS75 KFGZ 241121
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
421 AM MST Wed May 24 2017

AZZ004>007-009>017-039-040-242300-
/O.NEW.KFGZ.WI.Y.0025.170525T1800Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
421 AM MST Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM MST Thursday. 

* TIMING...Winds will increase Thursday through the daylight hours 
  as strong winds mix to the surface. 

* WINDS...Sustained west winds in excess of 30 mph with gusts 
  over 45 mph are expected late morning through the evening hours 
  Thursday. 

* IMPACTS...Gusty winds will make travel in high profile vehicles
  difficult. Strong winds may result in areas of blowing dust and
  reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
768 
WWUS75 KFGZ 242215
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
315 PM MST Wed May 24 2017

AZZ004>007-009>017-039-040-251400-
/O.CON.KFGZ.WI.Y.0025.170525T1800Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
315 PM MST Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY...

* TIMING...Winds will increase Thursday through the daylight 
  hours as strong winds mix to the surface. 

* WINDS...Sustained southwest winds of 20 to 35 mph with gusts of
  40 to 50 mph are expected from late morning through the early
  evening hours Thursday. 

* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

KD
441 
WWUS75 KFGZ 251047
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
347 AM MST Thu May 25 2017

AZZ004>007-009>017-039-040-260300-
/O.CON.KFGZ.WI.Y.0025.170525T1800Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
347 AM MST Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* TIMING...Winds will increase Thursday through the daylight 
  hours as strong winds mix to the surface. 

* WINDS...Sustained southwest winds of 20 to 35 mph with gusts 
  of 40 to 50 mph are expected from late morning through the 
  early evening hours Thursday. 

* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
557 
WWUS75 KFGZ 252130
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
230 PM MST Thu May 25 2017

AZZ004>007-009>017-039-040-260300-
/O.CON.KFGZ.WI.Y.0025.000000T0000Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
230 PM MST Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Winds will remain strong and gusty through this
  evening, gradually decreasing after sunset.

* WINDS...Sustained west to southwest winds of 20 to 35 mph with
  gusts of 40 to 50 mph are expected through the early evening 
  hours.
 
* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
152 
WWUS75 KFGZ 252212
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
312 PM MST Thu May 25 2017

AZZ014-017-261200-
/O.NEW.KFGZ.WI.Y.0026.170526T1900Z-170527T0300Z/
/O.CON.KFGZ.WI.Y.0025.000000T0000Z-170526T0300Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
312 PM MST Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 8 PM MST Friday. 

* TIMING...Winds will remain strong and gusty through this
  evening, gradually decreasing after sunset. Winds will increase
  again by noon MST Friday.

* WINDS...Sustained west to southwest winds of 25 to 35 mph with
  gusts of 40 to 50 mph are expected through the early evening
  hours. On Friday, southwest winds 25 to 30 mph with gusts up to
  40 mph are expected.

* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004>007-009>013-015-016-039-040-260300-
/O.CON.KFGZ.WI.Y.0025.000000T0000Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, 
Navajo N.M., Dilkon, and Kykotsmovi
312 PM MST Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Winds will remain strong and gusty through this 
  evening, gradually decreasing after sunset. 

* WINDS...Sustained west to southwest winds of 20 to 35 mph with 
  gusts of 40 to 50 mph are expected through the early evening 
  hours.

* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
037 
WWUS75 KFGZ 260259
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
759 PM MST Thu May 25 2017

AZZ014-017-260400-
/O.EXP.KFGZ.WI.Y.0025.000000T0000Z-170526T0300Z/
/O.CON.KFGZ.WI.Y.0026.170526T1900Z-170527T0300Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
759 PM MST Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MST FRIDAY...

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 8 PM MST Friday.

* TIMING... Wind speeds will increase again by noon MST Friday. 

* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph. 

* IMPACTS...Gusty winds will make travel in high profile 
  vehicles difficult. Strong winds may result in areas of 
  blowing dust and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004>007-009>013-015-016-039-040-260400-
/O.EXP.KFGZ.WI.Y.0025.000000T0000Z-170526T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, 
Navajo N.M., Dilkon, and Kykotsmovi
759 PM MST Thu May 25 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Todays Wind Advisory will expire at 8 PM MST this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 24, 4:01 AM MST, 20 minutes earlier.

Area forecast discussion, May 24, 4:01 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
401 AM MST Wed May 24 2017

.SYNOPSIS...Expect dry, breezy and warm conditions on Wednesday.
Low pressure over the western United States will bring windy and
cooler conditions to northern Arizona from Thursday through
Friday. Lighter winds are forecast for the weekend as high
pressure builds in from the west.

&&

.DISCUSSION...
Warm and dry conditions will continue for the short term as the
axis of a ridge of high pressure crosses Arizona today. A low
pressure trough moving across the Northern Rockies will cause a
tightening pressure gradient over Utah and Arizona Wednesday and
Thursday. This will cause an increase in winds over the region
Today and Thursday as well. The strongest winds are expected to
occur on Thursday during peak mixing between 11 am and 8 pm when
momentum transport will be at its high efficiency.

Due to these gusty winds and low RH values a wind advisory has
been issued and a fire weather watch has been upgraded to a red
flag warning for this time period.

As the ridge to the south and the low pressure trough to the
distant north move off to the east, the pressure gradient will
weaken as will winds aloft. A shortwave trough will move through
the Great Basin Friday, but chances for precipitation over
Northern Arizona appears to be minimal with the best chances along
the Utah Arizona border along with some isolated showers over the
high elevation peaks Saturday afternoon.

A large scale ridge across the Pacific Coast will slowly move
inland and is expected to dominate the weather scene through the
first half of next week with warm dry conditions as this ridge
builds into the region. Highs should be 5 to 10 degrees above
seasonal averages.

&&

.AVIATION...For the 12Z package...VFR conditions for the next 24
hours. Surface winds light and variable through 16Z becoming SW 15-
20KT gusts to 30KT...then becoming light again after 02Z.  Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A dry and warm weather pattern will continue through
Thursday. West-southwest winds begin to increase this afternoon...and
Thursday. Areas of critical fire weather conditions are
likley Thursday.

Friday through Sunday...Windy coniditons will continue on Friday
with additional cooling. Critical conditions will be possible again
Friday. Warmer condtions are in store for the the Memorial Day
Weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from 11 AM to 8 PM MST Thursday FOR AZZ107-
110>114-116-117-140.

Wind Advisory from 11 AM to 8 PM MST Thursday FOR AZZ004>007-
009>017-039-040.

&&

PUBLIC...Suk
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 23, 5:24 AM MST, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
524 AM MST Tue May 23 2017

AZZ007-010>014-016-017-040-240700-
Coconino Plateau-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
524 AM MST Tue May 23 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind speeds will increase Wednesday through the end of the work week.
Increased wind may combine with low humidity to produce areas of
critical fire weather conditions across north central and eastern
Arizona Thursday afternoon and a Fire Weather Watch has been
issued. Critical conditions will be possible again Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:44 AM MSTRed Flag WarningFGZApache, Coconino, Navajo40 hr

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.